Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.
Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.
Doctors' Answers to "Frequently Asked Questions" - Vitamins
These comments are made for the purpose of discussion and should NOT be used as
recommendations for or against therapies or other treatments. An individual patient is
always advised to consult their own physician.
Question: I had my gall bladder removed Sept. 1999. Since the surgery I have run low grade fever. I also had an slighty elevated Epstein Barr. My other symptoms include dizziness, bad short term memory, chest pains, arms numb, diarrhea/constipation, severe leg cramps (during sleep), RLS much worse, extreme fatigue, sore throats, shortness of breath, loss of balance.
I just discovered my B12 test was 144, and have been referred to a GI Dr. Would low B12 cause all thses symptoms, and could the low B12 somehow be a result of the surgery? Thank you.
Answer: B 12 is a complex vitamin to absorb and gives lots of different symptoms if deficient. This is because it is absolutely necessary to nerve function and different nerves dysfunction in the absense of B12. The surgery had nothing to do with this problem. This is usually an inherited tendency from your family and is commonly associated with hypothyroidism, adrenal insufficiency, diabetes mellitus and vitiligo(loss of pigment on the skin). These families form antibodies to the cell line that produces hormones. I would give it six months before you can say how much of your problems are due to B12 and how much are not. I would not expect the fever to be due to the B12 deficiency.
Question: hi, i finished a 5 month course of accutane about a month ago.
As i understand, accutane works by damaging the oil glands
in your skin, i also understand that vitamin A, which i was
taking BEFORE i started the accutane (with good results),
works on repairing skin cells, or something to that effect.
My question is,
will taking vitamin a NOW (finished with accutane) work
against the effects of the accutane by repairing the oil
glands which were affected by the accutane. I understand
that vitamin supplements shouldnt be taken while on an accutane
course, but now id like to return to taking them, but am worried
that they might work against the great results i got from
accutane. Also, please tell me if this might apply to any
other food suplements other then vitamin a.
THANK YOU VERY MUCH FOR YOUR TIME
Answer: No they will be fine. Ensure that you don't take huge doses of Vitamin A, this is a potentially toxic vitamin(B and C are not).
Question: I have recently been diagnosed with mitral valve thickening and regurgitation and was told to take 1 baby aspririn or 1/2 adult aspirin per day. I was already taking Vitamin E, 400iu, and have read that I should not take both. Which one would you suggest I take. I like the thought of getting the added benefits of the Vit E, since Alzheimers also runs in my family.
Answer: There should be no problem taking Vitamin E with aspirin. There is currently no recognized toxicity to any dosage of Vitamin E.
Bad Reaction to Vitamins [posted
Question: I have a peculiar reaction to B-complex vitamins. I develop painful boils
several days after starting the supplements. My physician is not familiar with this
reaction and my own research has not found any reports of similar side effects. Have you
heard of this reaction, and if so, which one of the B vitamins are causing it? I would
like to continue taking supplements because they are otherwise quite beneficial.
Answer: Never seen it. I would look at the dyes, binders, etc., in your vitamin,
not the Vitamin itself.
Chewing Vitamins [posted
Question: Does chewing vitamins increase absorption by our bodies and increase
Answer: Probably not.
Vitamin Complex [posted 8/14/98]
Question: I recently began taking a vitamin B complex. The supplement I take
contains the following: Vitamin C 300 mg, Thiamin 15 mg, Riboflavin 10.2 mg, Niacin 50 mg,
Vitamin B6 5 mg, and Pantothenic Acid 10 mg. I only take a half a tablet a day. I get a
headache, which gets progressively worse each day until it is unbearable. It feels similar
to a sinus headache, but much more intense and gets better after a few days of not taking
them. I have not been able to find anything about this in any of the articles I have read.
Anything you could tell me would be greatly appreciated.
Answer: None of these vitamins should be doing it.
Vitamins and Hypothyroid [posted
Question: I am hypothyroid. Are there certain vitamins to avoid? I am confused
regarding zinc, iodine, and iron as part of the vitamins.
Answer: Iron supplements can interfere with the absorption of the thyroid
hormone, otherwise no real problems.
Question: If Vitamin E is an oil when it is consumed, does it cause bile to be
released into the digestive tract?
Answer: It doesn't seem to, or is minor at most.
Vitamin K cream
Question: I have been reading about vitamin K cream, and that it can help make
spider veins go away. Is this so, and also, could using it make spider veins get worse?
Answer: I have heard of Vitamin E for this purpose but not Vitamin K. However,
in small doses I doubt that it would harm you. I doubt it will have any effect
Question: When is the best time to take a multi-vitamin, with meals or on an empty
stomach? Could a calcium supplement be taken at the same time or separately? Are there any
particular foods to avoid eating at the same time as taking vitamins or calcium?
Answer: There are two types of vitamins-- water and fat soluble vitamins. Both
appear to be absorbed best on an empty stomach, although food doesnt make a major
difference. If there is an iron supplement with the vitamins, it is absolutely absorbed
best on an empty stomach.
Safe to take B12
Question: Is it safe to take 500 mcg B-12 per day? I am on: Vasotec 10 mg 2 times
per day , Synthroid 0.1 mg per day, Zocor 10 mg per day , and Multivitamins and minerals.
Answer: There appears to be toxicity of oral B12. Excess B12 merely gets
excreted by the kidney. There are vitamins which are potentially toxic. These are A, D,
B6, and K.
Question: Can you overdose or get to much of Vitamin B? What are the physical side
effects? Are there any flu-like symptoms, such as dizziness or an upset stomach?
Answer: B complex vitamins are water soluble and generally are fairly non-toxic.
However, Vitamin B6 has been reported to cause toxicity in very large doses. I would avoid
industrial doses and keep to regular vitamin supplementation.
Question: What is the highest recommended dose of vitamin per day? Also, what are
the side effects of to much Vitamin A?
Answer: Vitamin A can be very toxic in high doses. High doses can cause death.
In general, Vitamins A, D, and K are fat soluble and may be toxic in high doses.
Therefore, it is given only by prescription. The toxicity of Vitamin A depends on the age
of the patient, the dose, and the length of time given. Toxicity has been reported at 10
mg a day ongoing, or 100 mg with one dose.
Question: Is it true that Vitamin E can cause a brain hemorrhage stroke? I am 81
years old and have Atrial Fib. I am currently taking Coumadin. My mother died of a stroke
and I was wondering if I may safely take 400 mg of Vitamin E, or even more?
Answer: So far doesn't seem to. Fish oil and aspirin do, though. Vitamin E may
also, but there is much less information available, and if so it is minimal.
Vitamin E General Info.
Question: What are the benefits of vitamin E?
Answer: Vitamin E is an essential vitamin and appears to be included in the
group called antioxidants. There is a growing amount of research that indicates that
Vitamin E(in doses over 200 units/day) may reduce strokes and heart attacks. Since there
is currently no known toxicity to Vitamin E, it seems safe to take some until further
definitive research is done. These studies(done in a randomized double blind manner) are
Liquid Protein Suppliments
Question: I am a busy working female with not much time to really sit down and eat
nutritionally sound meals. Therefore, I take supplements and eat as best as I can. In my
latest order of vitamins/minerals I ordered liquid protein. Is it safe to take two ounces
daily(an ounce twice daily)? Each ounce is about 14 grams of pre digested protein. Is it
harmful to the kidneys, etc.? The recommended daily dosage is about an ounce three times
daily with water. Is there any value in liquid protein?
Answer: Your body really doesn't care about the source of protein. Just that it
has sufficient amino acids in the protein(variety) and that it has sufficient quantity.
Protein per se is not harmful to the kidneys unless there is incipient renal failure.
There are schools of thought that long term protein will damage renal function. But, this
is hotly debated and mainly theoretical in concept.
Vitamin C Manufacturing
Question: Which companies manufacture vitamin C in China? Which Chinese companies
manufacture vitamin C?
Answer: Sorry, no idea.
Question: My vitamin b-12 levels are too low(255).
Answer: B-12 is a necessary vitamin for nearly every cell in the body and the
nervous system uses a great quantity. B-12 is also the hardest vitamin to absorb.
Occasionally, oral supplementation will not suffice to replace the deficiency. However,
start taking 1000 mcg a month(ask your pharmacist it doesn't need a prescription) and
recheck your levels in 3 months or so. If still low, you will need monthly injections(a
real pain but necessary). It will take six months before your see the complete benefit
from replacement and you can't overdose yourself with this vitamin.
Back to Drug InfoNet Home Page.
Back to Doctor FAQ main page.